Hail, Tuscaloosa
- When
- March 2, 3:00 PM CST
- Where
- Tuscaloosa County, 1.5 mi SSE of New Lexington
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 33.550, -87.660
On March 2, 2012, a strong cold front moved through Central Alabama. Severe thunderstorms developed along and ahead of this front.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BMX wrote it up.
On March 2, 2012, a strong cold front moved through Central Alabama. Severe thunderstorms developed along and ahead of this front. Some of these thunderstorms were supercells. These supercells produced damage across southern and eastern sections of the area. Damaging straight line winds, tornadoes, large hail and localized flooding occurred with this event.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Mar 2, 2:53 PM CST, 7 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 253 PM CST FRI MAR 2 2012 .DISCUSSION... AS OF EARLY THIS AFTERNOON CONVECTION HAS BEEN OCCURRING ACROSS PORTIONS OF NORTH ALABAMA...EASTERN MISSISSIPPI AND WESTERN TENNESSEE. THESE STORMS ARE FORMING WELL AHEAD OF A COLD FRONT THAT IS CURRENTLY LOCATED ALONG THE MISSISSIPPI RIVER. THESE THUNDERSTORMS ARE FORMING IN A MOIST AND UNSTABLE BOUNDARY LAYER WITH TEMPERATURES TODAY RISING UP INTO THE UPPER 70S AND LOWER 80S. THE SOUNDING FROM BMX AT 18Z INDICATED NEARLY 1400 J/KG OF CAPE WITH NO CAP TO LIMIT CONVECTION FROM FORMING THIS AFTERNOON AND EVENING. WINDS ARE CURRENTLY SOUTHWEST ACROSS CENTRAL ALABAMA AHEAD OF THE APPROACHING FRONT WILL CONTINUE TO MONITOR LOW LEVEL WIND FIELDS ANY BACKING OF THE WINDS OVER THE NEXT FEW HOURS COULD INCREASE THE LIKELIHOOD FOR TORNADIC SUPERCELLS. NEAR SUNSET THE LOW LEVEL WINDS FIELDS BECOME MORE UNIDIRECTIONAL AS A SQUALL LINE FORMS ACROSS CENTRAL ALABAMA. LATEST MODELS MOVE THE COLD FRONT THROUGH CENTRAL ALABAMA BY 18Z SATURDAY. A FEW SHOWERS COULD LINGER BEHIND THE FRONT INTO SATURDAY NIGHT AND SUNDAY MORNING OVER PORTIONS OF SOUTHEASTERN ALABAMA AS ANOTHER SHORTWAVE TROUGH MOVES THROUGH THE SOUTHEASTERN U.S. STRONG COLD AIR ADVECTION AND CLEARING BEHIND THE FRONT WILL PUSH TEMPERATURES INTO THE 30S ACROSS THE CENTRAL ALABAMA SATURDAY NIGHT INTO SUNDAY MORNING. AS THE STRONG UPPER LEVEL JET EJECTS NORTHEAST...HEIGHT RISES WILL OCCUR ACROSS THE SOUTHEASTERN U.S. WITH UPPER LEVEL RIDGING BUILDING LATE WEEKEND AND INTO EARLY NEXT WEEK. THIS PATTERN WILL LEAD TO TEMPERATURES NEAR NORMAL FOR THIS TIME OF YEAR WITH LOWS IN THE UPPER 30 AND LOWER 40S AND HIGHS IN THE UPPER 60S AND LOWER 70S. MODELS DIFFER ON WHEN THE NEXT SYSTEM WILL IMPACT THE SOUTHEASTERN U.S. WITH THE GFS SHOWING A MORE PROGRESSIVE UPPER LEVEL WAVE THAT WOULD IMPACT THE REGION ON WEDNESDAY. WHILE THE ECMWF HAS A MUCH SLOWER SYSTEM AS THE UPPER LEVEL LOW CLOSES OFF OVER THE DESERT SOUTHWEST AND SLOWLY PROGRESSES EASTWARD BRINGING PRECIPITATION CHANCES ON FRIDAY. WILL CONTINUE TO MONITOR MODEL TRENDS FOR PRECIPITATION CHANCES MID TO LATE NEXT WEEK. ANDERSON && .AVIATION... 18Z TAF DISCUSSION. CEILINGS RISING TO VFR THIS AFTERNOON. WINDS FROM THE SOUTH AND GUSTY TO NEAR 25 KTS AHEAD OF AN APPROACHING STORM SYSTEM. LATE THIS AFTERNOON AND INTO THE EVENING...SCATTERED THUNDERSTORMS WILL DEVELOP AHEAD OF A SQUALL LINE. AT THIS POINT...THE HEAVIEST RAINFALL AND THUNDERSTORMS SHOULD FALL BETWEEN 23Z AND 06Z ACROSS THE NORTH...AND IN THE EARLY MORNING HOURS NEAR MGM AND TOI. TIMING WILL HAVE TO BE ADJUSTED AS THE ACTUAL STORMS BEGIN TO DEVELOP. AFTER THE MAIN CONVECTIVE LINE PUSHES THROUGH...STEADY LIGHT RAIN IS EXPECTED THROUGH MUCH OF THE MID MORNING HOURS WITH SOME IMPROVING CONDITIONS TO VFR POSSIBLE ACROSS THE NORTH BY LATE MORNING. && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 46 53 33 58 38 / 100 30 10 10 10 ANNISTON 49 54 34 58 41 / 100 30 10 10 10 BIRMINGHAM 47 54 35 58 43 / 100 30 10 10 10 TUSCALOOSA 47 55 35 61 42 / 100 20 10 10 10 CALERA 49 54 35 59 43 / 100 30 10 10 10 AUBURN 57 60 36 59 41 / 80 60 30 10 10 MONTGOMERY 55 61 37 62 42 / 90 60 20 10 10 TROY 61 62 36 61 41 / 60 80 30 10 10 && .BMX WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR ALL OF CENTRAL ALABAMA. && 05/05/88
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 624 AM CST FRI MAR 2 2012 ALZ011>015-017>050-031230- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 624 AM CST FRI MAR 2 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TODAY AND TONIGHT. SEVERE THUNDERSTORMS WILL DEVELOP THIS AFTERNOON ACROSS NORTHWEST CENTRAL ALABAMA AHEAD OF AND ALONG A STRONG COLD FRONT...AND CONTINUE THROUGH EARLY SATURDAY MORNING ACROSS THE SOUTHEAST. ALL SEVERE WEATHER MODES WILL BE POSSIBLE...INCLUDING DAMAGING STRAIGHT LINE WINDS...TORNADOES...LARGE HAIL...AND FLASH FLOODING. THE HIGHEST THREAT AREA FOR TORNADOES WILL BE ALONG AND NORTH OF INTERSTATE 20. THE SEVERE THREAT WILL END EARLY SATURDAY MORNING AS THE FRONT EXITS TO THE SOUTHEAST. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THROUGH EARLY SATURDAY MORNING...SEVERE THUNDERSTORMS WILL BE POSSIBLE SOUTH OF THE INTERSTATE 85 CORRIDOR...AHEAD OF AND ALONG A STRONG COLD FRONT EXITING SOUTHEAST CENTRAL ALABAMA. ALL SEVERE WEATHER MODES WILL BE POSSIBLE...INCLUDING DAMAGING STRAIGHT LINE WINDS...LARGE HAIL...ISOLATED TORNADOES...AND FLASH FLOODING. A DRY AIRMASS WILL SPREAD ACROSS CENTRAL ALABAMA NEXT WEEK RESULTING IN LOW RELATIVE HUMIDITY VALUES AND POSSIBLE CRITICAL FIRE WEATHER CONDITIONS TUESDAY. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL LIKELY BE NEEDED THIS AFTERNOON THROUGH EARLY SATURDAY MORNING.
The Columbus AFB radar (KGWX), 73 km away, was scanning. The volume nearest the first event began at 20:58 UTC.
50 hail, 18 thunderstorm wind, 8 tornado, 1 heavy rain. Local standard time, as filed.
Several trees and powerlines were blown down in the town of Ethelsville.
Trees were blown down at the intersection of Alabama 269 and 24th Street.
A tornado touched down in mainly hunting and forested lands just north of the Bragg community, where numerous soft and hardwood trees were snapped or uprooted. It then traveled northeast crossing Blue Hill Road, where one residence sustained minor roof damage; along with additional trees being either snapped or uprooted. Further northeast, the tornado crossed Alabama Highway 21 in the Beechwood Community, where the path width reached its maximum point. Multiple trees were uprooted and snapped, along with powerlines blown down and one large barn was completely destroyed. As the tornado tracked parallel to Alabama Highway 21, a home and large barn sustained significant roof and structural damage. Numerous outbuildings were destroyed and several pieces of large farm equipment were tossed approximately 100 yards. The tornado continued to the northeast just south of Hayneville, crossing County Roads 33 and 97, where additional trees were damaged along with one single family residence that sustained minor roof damage. The tornado began to weaken as it crossed Mimms Road and lifted near the intersection of County Road 26 and County Road 37.
Trees were snapped and uprooted along County Road 8 at Highway 17, with several people trapped in a storm shelter.
Trees were uprooted and fell on a house near the intersection of County Road 35 and Georgia Circle.
Several businesses along South Military Street suffered roof and sign damage, including significant shingle and tile damage to a hotel canopy.
Trees were reported down, along with power outages, on Eastern Valley Road near the Tuscaloosa county line.
Dozens of pine trees where snapped, along with a few trees uprooted, and one outbuilding was damaged in eastern Cleburne county. The damage was consistent with strong inflow winds on the south side of the storm, with maximum winds estimated to be 70 mph.
A tin roof was blown off of a shed near the intersection of County Road 10 and Highway 11. The metal awning was also blown off of a mobile home near the intersection of Highway 1 and Sheepskin Road.
Two trees were blow down in the town of York, with one tree blocking Highway 11 near Hill Hospital.
Trees were reported down near the intersection of County Road 2 and Highway 96.
A few trees were reported down.
Multiple cars were damaged due to the hail.
A tornado touched down in rural southeast Perry County along Oscar Price Road, just northeast of Suttle. Dozens of trees were snapped or uprooted and one hunting camp mobile home was destroyed, as the tornado moved northeastward. The tornado crossed Oakmulgee Creek and moved into Northeast Dallas County, before eventually lifting in Autauga County.
A tornado initially touched down in rural southeast Perry County along Oscar Price Road, just northeast of Suttle. It followed a northeastward path through southeastern Perry County, before crossing the Oakmulgee Creek, moving into Dallas County. In this location, at least 1000 trees were snapped in a wide swath near County Road 282. The tornado proceeded to Paul M Grist State Park and blown out winds and tore shingles off at the park center. Additionally, two campers were toppled, and hundreds more trees were snapped. The tornado continued northeast toward Highway 22 and County Road 294, where a brick home sustained minor damage and hundreds more trees were snapped or uprooted. It continued to snap and uproot many more trees across northern Dallas County, before crossing into Autauga county, where it eventually lifted.
A tornado initially touched down in rural southeast Perry County along Oscar Price Road, just northeast of Suttle. It then tracked northeast across northern Dallas County, before crossing Mulberry Creek, moving into Autauga County. As it moved into Autauga County, just north of Vine hill, dozens of trees were snapped. It continued a short path, snapping a few more trees, before it lifted near County Road 31, just north of Bethel Grove.
Minor flood was observed on Water Street, due to poor drainage in an urban area.
A tornado touched down just west of Interstate 65, south of exit 200 in Chilton County. Here, a few trees were snapped or uprooted. It quickly strengthened and grew to its maximum width of 700 yards as it crossed County Road 502. The tornado moved east across US Highway 31 near the intersection with County Road 526, 1.5 miles south of Verbena. The tornado intensified to 125 mph and destroyed one home and caused significant damage to another, as well as mowing down hundreds of trees around the two homes. The tornado continued to snap and uproot trees as it neared County Road 524, where it also destroyed two single-wide manufactured homes and caused significant damage to two homes. A total of thirteen homes were damage or destroyed in and around Verbena. The tornado then crossed into Coosa County, before it eventually lifted.
A tornado touched down just west of Interstate 65, south of exit 200 in Chilton County. It took at northeastward path through southeastern Chilton County before crossing into Coosa County. It continued on a weaker path through south central Coosa County, and then crossed US 231 south of Pentonville, where a grove of pine trees were snapped. It continued across Alabama Highway 9, north of Nixburg, where it snapped a few pine trees. The tornado continued to weaken and dissipated south of County Road 63 in rural Coosa County northeast of Nixburg.
Dozens of trees were reported down in the downtown area of Attalla. In addition to the trees, several businesses and homes suffered damage; including significant wall and roof damage to several buildings.
A tree fell on a car at Dewey Heights Road and Hickory Trail.
A tornado touched down just west of Highway 63 in western Tallapoosa County, where it uprooted and snapped scores of trees. It continued northeastward and passed just north of Wind Creek State Park, where it produced significant and widespread tree damage between Highway 128 and the shores of Lake Martin. The tornado caused significant damage to several homes in the Pineywoods Area. It then crossed Lake Martin and came ashore in the River Bend Subdivision, where it snapped or uprooted hundreds more trees. The tornado continued moving to the northeast and crossed Highway 280, just west of Midway, producing minor tree damage. It passed north of Jacksons Gap and passed just south of Eagle Creek, where it widened to over one-quarter mile. It destroyed one double-wide manufactured home and two single-wides. As the storm crossed Alabama 49, it lofted and destroyed a single-wide manufactured home, fatally injuring one individual. The tornado path broadened to approximately 1000 yards as it crossed Elder Road. Farther to the east, approximately 14 homes received mainly roof damage and scores of trees were snapped or uprooted on Buttston Road, just north of Denver Road. The tornado continued into eastern Tallapoosa County, and then moved into Chambers County, where it eventually lifted.
Trees were reported down along Highway 411 in Gadsden.
A tree was reported down, blocking First Street Northeast.
A tree fell on a home along Fifth Avenue.
A tornado initially touched down west of Highway 62 in western Tallapoosa County. The tornado moved along a northeastern path in eastern Tallapoosa County and then moved into Chambers County. It maintained a half mile wide path as it crossed County 55 near Sandy Creek, with winds as strong as 120 mph. Thousands of hardwood and softwood trees were snapped across this path. It continued to the northeast, crossing Chattahospee Creek, and then passing just north of Trammel Crossroads, where a single-wide manufactured home was destroyed. The tornado began to weaken and narrow as it continued into central Chambers County, before it lifted along County Road 160, about 2 miles northwest of Highway 431.
Several trees were reported down in Piney Woods.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Tornado, Tallapoosa | 2012-03-02 | 57 | Male | Mobile/Trailer Home | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2012Every state in 2012This day in weather historyThe tornado archive for Alabama, 2012Warnings in Alabama, March 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 373698, 373694, 373695, 373696, 373697, 373699, 373700, 373914, 373701, 373702, 373703, 373704, 373705, 373706, 373709, 373989, 373711, 373713, 373715, 373714, 373716, 373717, 373718, 373719, 373720, 373721, 373727, 373728, 373729, 373736, 373734, 373730, 373915, 373916, 373919, 373722, 373920, 373923, 373925, 373926, and more.